About

Tanya In 2012Hello and Welcome to my Skin Misbehaving Blog! My name is Tanya and I created this Blog to share my experience with Topical Steroid Addiction and Withdrawal from pain to healing. I had no clue that a person’s skin could get addicted to topical steroid ointments, creams, lotions and even pills. I was never informed of this and now it has happened to me.

When I was 8 years old an itchy rash started to occur behind my knees and on the inner folds of my arms. My Mother took me to a Dermatologist who diagnosed me with Eczema and prescribed a topical steroid ointment which kept the eczema at bay for a long time. On and off during my young years we had to use different ointments which worked wonders for me at that time. Little did we know though that it would be the start of a long journey of me needing this ointment and other more potent ointments to keep my eczema at bay.

As I grew older there was a period of time from age 14 to my early 20’s where my eczema stayed at bay and I had beautiful brown skin. I actually thought that I had grown out of it. Then it started coming out again in my mid 20’s and that’s when I was introduced to prednisone, even getting an injection and pills to take which led throughout the years to 4 more injections and more pills to take including more stronger topical ointments prescribed by my Dermatologist.

I was never warned by any of my Dermatologists that my skin could end up addicted to the topical steroid ointments and that I could end up going through a terrible withdrawal period if I stopped using them! All I was ever told was that there was absolutely no cure, the steroid ointments could thin my skin, the prednisone could have an affect on my hip bones and that the ointments I was using could cause stretch marks.

At the end of 2011 my skin kept getting worse and worse. In February of 2012 I had an awful breakout! I kept breaking out and my skin was drier than the mohave desert, where I had the eczema. I would wake up with my eyes swollen shut and leaking some weird yellowish fluid. I had this weird rash around my mouth and chin where the skin was dry and flaking and burning. I felt sick a lot and could not understand why. I mean I tried everything, from changing my diet to taking more nutritional supplements, to using Chinese herbal “cures” to try to get some kind of relief, but nothing worked. I even changed Dermatologists thinking the next guy would be the solution. When the steroid ointments stopped working, I knew something was very wrong. What was happening to my pretty brown skin was NOT normal.

During my LAST visit to my Dermatologist, he didn’t even understand WHY the steroid ointments he prescribed were no longer working and even wanted to send me to Yale New Haven Dermatology Center for testing and some radical new medications they were prescribing people. He didn’t even know what the rash was around my mouth and chin. His exact words were, “I don’t know WHAT that is.” Needless to say, I did not go to Yale (I was not trying to be anybody’s guinea pig) and STOPPED using steroids on my skin (cold turkey in July of 2013) even before I new about topical steroid addiction and withdrawal.

I am now suffering from topical steroid induced eczema and I am taking you on my personal journey from pain to healing. I hope that you as well as many others will learn from my experience and spread the word about Topical Steroid Addiction and Withdrawal, because more people need to know about this! Pharmaceutical companies and EVERY single Dermatologist in the world NEEDS TO WARN THEIR PATIENTS that they can end up with steroid induced eczema and about the terrible withdrawal period that comes after they stop using topical steroids.

Advertisements

4 thoughts on “About

  1. I am currently going through the same ordeal and have a few questions for you. Please contact me back at your earliest chance. Thanks Fred

    Like

  2. Good Evening Tanya:

    I feel very fortunate to have found your blog. I am about 6 months in to my topical steroid withdrawal. There are not that many blogs and vlogs of black women sharing their experience. Thank you for sharing your journey and yourself with those of us who are suffering along with you. I felt compelled to send you a note to say THANK YOU. Your sense of humor, humility, and honesty has been refreshing.

    I struggled through the first few months not knowing what was wrong with me. I had no idea there was such a thing as TSW. It was not until I was sent to the emergency room by my doctor because my legs and feet had swelled so bad that I could not walk…the pain was immense. I stayed up researching everything I could after that visit and leaving the hospital with no further understanding of what was wrong with me. Once I found all of the brave people willing to share their story and pictures, I knew that I had been dealing with TSW. The chills, the pain, the tingles, stabbing nerve pain, the itching, the fatigue, the insomnia, and the list goes on…

    I have not created a blog/vlog because I am working full time in a very public position. I have told a number of people so I could manage expectations…others just caught me in a weak moment and I had to explain myself. Overall, I am grateful that I have continued to work despite the horror show of how I have woken up some mornings. My pictures are rather frightening of how extreme the peeling and scabbing of my face has been. One day I will share my story, but for right now, I would like to pay my respect to you for sharing yours. You have gotten me through some tough evenings…I love your sense of humor.

    I wish you all the best. If you are ever in Boston, hit me up…857-364-1264.

    With love and admiration,

    S. Atyia Martin

    Like

    1. Thank you so much for your comments Atyia and I am glad you found me. I am SO sorry it took so long for me to respond but I have also been going through a deep depression and pretty much disconnected from everything for a long while. I am working up some more courage to create more videos sharing my story as well as continuing to share on my blog. I hope your healing hits your body quickly so that you can get on with life not having to worry about this condition anymore. I’ll be praying for you too!

      Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s